• Mucous

    Asked by jdcarolina on Friday, May 17, 2013


    Bobby has very thick mucous and is constantly spitting. We are using guaifenesin and that seems to help but his breath really smells. There is no fever and the mucous is generally clear. Is this normal. This is the hardest thing for me to handle. I can handle blood, vomit, stool, sores and all but mucous (eww!!)

    5 Answers from the Community

    5 answers
    • GregP_WN's Avatar

      the guafenesin or Mucinex is what I take for that. I can really tell that it helps with the thinning and being able to cough it up. If he had radiation to the head and neck, (I did) and the saliva glands are damaged he will be thicker too. I can't say about the breath other than to check and make sure all the teeth are good. My teeth were destroyed by the radiation and gave me bad breath until I had them removed.

      Hope you find the solution, ask your dr. as always.

      over 3 years ago
    • carm's Avatar

      Hello, I am an oncology nurse and I can appreciate your situation. There are ways to loosen that mucus build up. If he could lie face down with his head lower than his feet, you might try cupping your hands and sort of hit his back at the level of the lungs for a few minutes. Not too hard but hard enough to shake loose the phlegm and he should get more out at a much facter rate. As for the breath there are homeopathic remedies like halitonic or you can have him gargle daily with warm salt water to thin the mucus. I hope this helps you, Carm RN.

      over 3 years ago
    • jdcarolina's Avatar

      i checked with the Dr today and they confirmed the mucus and the smell are side effects of the radiation to the neck. Continue with the guaifenesin they said. Thanks for the answers

      over 3 years ago
    • Yorkleeann's Avatar

      This symptom just started for my husband yesterday. It's causing a great deal of anxiety because he believes he cannot breathe. He's been taking Benadryl daily, but this was/is intended to minimize secretions from his trachea. He also wears a transdermal patch (called something like scopalmine)-again for secretions. I presume they would help w/ jdcarolina's mucous as well? I would be curious to know how long we can expect this symptom to last, though!!!

      over 3 years ago
    • Zzchap's Avatar

      My husband is 5 weeks post chemo/radiation for squamous cancer in the neck with unknown primary. He has horrible mucus issues....all he does is cough and spit 24/7. Was released from 6day hospital stay for it. Initially told it was bilateral pneumonia .....then told not so.....issues from radiation. He is very depressed and having a very hard time sleeping/eating. On steroids, antibiotics and breathing treatments with no results now for three weeks....any ideas of how to make it better? Will the thick phlegm ever stop?

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more invasive, squamous cell carcinoma questions.  Also, don't forget to check out our Invasive, Squamous Cell Carcinoma page.